Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

August 26, 2021Mahaska County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 26, 2021, 9:46 PM CDT for Mahaska County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 9:46 PM CDT (02:46 UTC)
Expired
Aug 26, 2021, 10:30 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Hail
0.00 in
Wind
55

County Mahaska County, IA

The radar

The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-106 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.7

Open this sounding in Storm Lab

The text

As transmitted.

413 
WWUS83 KDMX 270246
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
946 PM CDT Thu Aug 26 2021
 
IAZ075-270330-
Mahaska IA-
946 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of Mahaska County 
through 1030 PM CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oskaloosa, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Monroe, northwestern Wapello and Mahaska Counties, including the
following locations... University Park, Beacon, Keomah Village,
Leighton, Rose Hill, Lake Keomah State Park, Fremont and Oskaloosa
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4116 9281 4135 9284 4147 9264 4133 9241
      4116 9241
TIME...MOT...LOC 0246Z 302DEG 20KT 4128 9257 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

Krull

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 26, 6:21 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 26, 6:21 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
621 PM CDT Thu Aug 26 2021

.SHORT TERM.../Tonight through Friday Night/
Issued at 304 PM CDT Thu Aug 26 2021

Confidence: Medium

Main concern tonight is redevelopment of convection/severe and
possible heavy rainfall and flash flooding.  Storms nearing severe
levels most of the day today with wind being the main threat thus
far. With numerous outflow boundaries and a stationary front which
is somewhat stalled across the southwest while the H850 boundary
aloft will focus convection across west northwest into northern Iowa
for the overnight. The one uncertainty is whether the convection
will dive southeast back along the surface boundary or if the
increasing H850 low level jet can keep the convection more focused
across the north.  At this time, the latter scenario is somewhat
favored due to the larger scale flow now coming into play.  We
continue with a wall of moisture just south of the H850 front and
this morning dewpoints were analyzed at +15C.  This airmass will
translate northward tonight along with the boundary.  As a shortwave
and jet move into the region tonight, the convection now currently
focused along the Highway 20 corridor will expand east northeast
with time.  Though this area remains extremely dry, there is a
signal for possible 3 to 5 inch rainfalls with amounts exceeding 6
inches in training storms late tonight into early Friday morning.
Some of the HIRES models and consensus HREF suggest a target area of
northern Iowa would be in the position to receive the greatest
rainfall.  There remains some uncertainty as to how far north/south
this area of heavy rain sets up and this remains a low confidence
forecast in terms of location.  The main impacts from this rainfall
would be the possible flooding of some smaller streams and some
urban hydro issues where streets could be flooded for a time as well
as some travel issues.  With that in mind, will be issuing a Flood
Watch for portions of northern Iowa.  The severe threat remains
possible again this evening prior to the threat for heavy rainfall.
Lows tonight will range from the 60s to 70s with highs Friday in the
lower 80s north to the lower 90s south. Tomorrow another round of
storms will form in the late afternoon and evening hours with a
potential for more severe weather.  By Friday night into Saturday,
little change in the airmass is expected with lows in the 60s to
lower 70s and highs in the 80s to lower 90s again.

.LONG TERM.../Saturday through Thursday/
Issued at 304 PM CDT Thu Aug 26 2021

Confidence: Medium

Saturday will see one more hot day with a potential for another
round of thunderstorms in the evening and overnight hours as a cold
front pushes the hot and humid conditions out of the area by later
Sunday afternoon.  The trend into early next week and through Monday
morning will be for a drier and cooler day or two before the front
again begins to lift back north Tuesday night into Wednesday. Highs
will reach the 70s and 80s across the region with chances for
showers and thunderstorms over the period Tuesday through Thursday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 621 PM CDT Thu Aug 26 2021

One or more rounds of thunderstorms expected across northern IA
overnight and may affect MCW/FOD/ALO, but confidence in details is
quite low. Pinned down most likely period for convection around
03-10Z with TEMPO groups at those terminals, but otherwise
advertised VCTS. Possible storms could get down to DSM/OTM, but
less likely. Should be a break of VFR conditions on Fri AM, except
perhaps at MCW, then more storms possible but more at or just
after the end of the 00Z TAF period. Expect updates/amendments
tonight based on radar and short-term trends.

&&

.HYDROLOGY...
Issued at 304 PM CDT Thu Aug 26 2021

Flood watch issued for the north overnight due to the potential
for an area of 3 to 5 inches of rainfall, with local amounts
higher than that. Confidence on location remains low, but the
signal for an area across northern Iowa is fairly high. Training
storms will be possible. The timing of the heaviest rainfall will
likely be from 9 to 10 pm through about 5 to 6 am Friday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 10 PM CDT this evening through Friday morning
for IAZ005>007-015>017-023>028-034>039.

Heat Advisory until 8 PM CDT this evening for IAZ070-071-081>086-
092>097.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Lee
HYDROLOGY...REV
Hazardous weather outlook, Aug 26, 7:53 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
753 PM CDT Thu Aug 26 2021

IAZ005>007-015>017-023>028-034>039-280100-
Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-
Hardin-Grundy-Black Hawk-
753 PM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorm chances continue through the evening, with best
chances in northern and central Iowa. Some storms may be strong to
severe, with possible risks including damaging winds, large hail,
and locally heavy rain at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances for thunderstorms continue through much of the
forecast. The threat for severe storms will continue into Friday
into Friday night along with the potentially for more heavy
rainfall in some areas. The severe weather potential becomes more
uncertain this weekend into next week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today.

IAZ004-033-044>050-057>062-070>075-081>086-092>097-280100-
Emmet-Sac-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
753 PM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorm chances continue through the evening, with best
chances in northern and central Iowa. Some storms may be strong to
severe, with possible risks including damaging winds, large hail,
and locally heavy rain at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances for thunderstorms continue through much of the
forecast. The threat for severe storms will continue into Friday
into Friday night along with the potentially for more heavy
rainfall in some areas. The severe weather potential becomes more
uncertain this weekend into next week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today.

AB/KP

In the hours before

Special weather statement, Aug 26, 8:35 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
835 PM CDT Thu Aug 26 2021

IAZ061-062-075-270215-
Poweshiek IA-Jasper IA-Mahaska IA-
835 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of Poweshiek,
northeastern Mahaska and east central Jasper Counties through 915 PM
CDT...

At 835 PM CDT, Doppler radar was tracking a strong thunderstorm over
Montezuma, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Poweshiek,
northeastern Mahaska and east central Jasper Counties, including the
following locations... Hartwick, Grinnell Regional Airport, Malcom,
Rose Hill, Oakland Acres, Victor, Guernsey, Searsboro, Lynnville and
Holiday Lake.

This includes Interstate 80 between mile markers 171 and 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4151 9241 4124 9241 4167 9297 4186 9267
      4186 9230 4151 9230
TIME...MOT...LOC 0135Z 309DEG 32KT 4160 9256

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Krull
Local storm report, Aug 26, 9:00 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     GRINNELL                41.74N 92.72W
08/26/2021  E55 MPH          POWESHIEK          IA   PUBLIC

            ESTIMATED WIND GUSTS OF 50-60 MPH. NO DAMAGE
            REPORTED. REPORT VIA SOCIAL MEDIA. TIME
            ESTIMATED BY RADAR.

&&

KLP
Local storm report, Aug 26, 9:08 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
908 PM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND GST     5 ENE SEARSBORO         41.62N 92.62W
08/26/2021  M63 MPH          POWESHIEK          IA   PUBLIC

            MEASURED VIA PERSONAL WEATHER STATION.

&&
Special weather statement, Aug 26, 9:46 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
946 PM CDT Thu Aug 26 2021

IAZ075-270330-
Mahaska IA-
946 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of Mahaska County
through 1030 PM CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oskaloosa, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Monroe, northwestern Wapello and Mahaska Counties, including the
following locations... University Park, Beacon, Keomah Village,
Leighton, Rose Hill, Lake Keomah State Park, Fremont and Oskaloosa
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4116 9281 4135 9284 4147 9264 4133 9241
      4116 9241
TIME...MOT...LOC 0246Z 302DEG 20KT 4128 9257

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Krull

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:02 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll28 min
Aug 26, 8:35 PM CDTSpecial Weather StatementDMXPoweshiek40 min
Aug 26, 8:47 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek58 min
Aug 26, 10:26 PM CDTSpecial Weather StatementDMXMahaska34 min
Aug 26, 10:30 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto45 min
Aug 26, 10:52 PM CDTSpecial Weather StatementDMXWapello38 min
Aug 26, 11:42 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto33 min
Aug 27, 12:13 AM CDTSpecial Weather StatementDMXEmmet32 min
Aug 27, 2:08 PM CDTSpecial Weather StatementDMXHancock37 min
Aug 27, 2:59 PM CDTSpecial Weather StatementDMXCerro Gordo16 min
Aug 27, 4:23 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock52 min
Aug 27, 4:48 PM CDTTornado WarningDMXCerro Gordo, Hancock57 min
Aug 27, 4:58 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock32 min
Aug 27, 5:23 PM CDTTornado Warning Tornado observedDMXCerro Gordo37 min
Aug 27, 5:25 PM CDTTornado WarningDMXCerro Gordo35 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.